Louisiana, 2023

Tornadoes and Damaging Winds in Louisiana, March 2 to 3, 2023

March 2 to 3, 2023 · NWS SHV · 11 events in 6 counties and zones

A potent upper-level trough progressed from the Four-Corners Region into the Texas Panhandle by late in the afternoon on March 2nd. Strong warm and moist air advection was ongoing in advance of the trough earlier in the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$50 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A potent upper-level trough progressed from the Four-Corners Region into the Texas Panhandle by late in the afternoon on March 2nd. Strong warm and moist air advection was ongoing in advance of the trough earlier in the morning. This resulted in scattered convection, but this had little effect on increasing instability through the afternoon as temperatures warmed into the mid and upper 70s to lower and mid 80s. Additionally, backing surface winds also promoted increasing low-level shear as well as deep-layer shear with a 50-60 knot low-level jet surging east ahead of the trough and advancing cold front. This environment was supportive of several supercells that developed by late afternoon into the early evening hours, producing several tornadoes in addition to large hail and damaging wind gusts. As the cold front surged east of I-35 by early in the evening, the storm mode eventually became more linear with an increasing threat of more widespread damaging winds along the complex of storms while the threats of large hail and isolated tornadoes continued through the end of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 2, 3:37 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 2, 3:37 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
337 PM CST Thu Mar 2 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday Night)
Issued at 336 PM CST Thu Mar 2 2023

A very deep upper trough over Southwest Texas and Southeast New
Mexico will eject east-northeast into Oklahoma tonight while
taking on a slight negative tilt. At the surface, a stalled
frontal boundary was located along and north of Interstate 20
west of the DFW Metroplex, and then east-northeast along the
Interstate 30 corridor in Northeast Texas and Southwest Arkansas.
A rapidly developing surface low is also located along the front
in Western North Texas.

Frontal forcing combined with increase ascent ahead of the upper
trough has resulted in the development of scattered convection
across North Central Texas and farther west across the dryline.
Scattered showers and thunderstorms are also developing across
East Texas south of Interstate 20 in the warm sector. This
development is of particular concern over the next few hours. As
of 15z, wind field across East Texas are not the most conducive
for severe weather development, but model guidance is in good
agreement that this should quickly improve over the next 2 to 3
hours. In addition, mesoanalysis indicates 2000-3000 J/kg of CAPE
in the warm sector. This initial severe weather threat is going to
be largely conditional if any of the convection can become deeply
rooted and mature. If that occurs, severe weather is likely with
the potential for tornadoes, potential strong, and very large
hail. We will also have to watch for the supercells developing
along the Interstate 35 corridor to move into Northeast Texas and
Southeast Oklahoma later this afternoon/early this evening.

While there is still uncertainty regarding the potential for
discrete supercells across our area, there is still higher
confidence is the development of an intense QLCS across Southern
Oklahoma southward into Texas this evening, which will quickly
move eastward and into our forecast area during the mid to late
evening hours. There is the possibility for very strong damage
winds and line-embedded tornadoes. Southeast Oklahoma, Southwest
Arkansas, East Texas, and possibly extreme Northwest Louisiana,
remain the areas of greatest concern, even with the QLCS. Some of
the high-resolution model guidance suggests the QLCS may begin to
weaken with eastward extent in Louisiana during the early morning
hours of Friday due to warmer temperatures aloft and weaker
forcing for ascent.

The bulk of the intense convection should move east and out of the
forecast area around or just after sunrise Friday morning.
However, some additional wrap-around precip is likely north of
Interstate 20 through the mid to late morning hours as the
departing upper trough and surface low lift northeast. Cold
temperatures aloft may provide enough instability for a few
isolated thunderstorms in the wrap-around precip. No additional
precipitation is expected after noon Friday.

A narrow axis of total rainfall amounts of 3 to 5 inches is still
possible across Southeast Oklahoma and into Southwest Arkansas.
Locally higher amounts are also possible, which could result in
flooding. Expected rainfall amounts should be much lower farther
southeast, so the Flood Watch was maintained with no changes.

Gradient winds are also expected to increase this evening and
especially during the early morning hours across the entire
forecast area. Sustained wind speeds of 20 to 30 mph are likely,
and there could be some gusts between 35 and 45 mph. The pressure
gradient should finally relax allowing wind speeds to gradually
diminish after noon Friday. Significantly cooler temperatures are
also expected Friday as the west-northwest winds result in strong
cold air advection. Daytime highs on Friday will likely only be in
the mid 50s across the northern zones to lower 70s in Central
Louisiana. Overnight lows Friday night and into Saturday morning
will fall into the upper 30s to mid 40s.

CN

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 336 PM CST Thu Mar 2 2023

The region will remain under the influence of surface high pressure
on Saturday, resulting in light winds and mostly clear skies.
Temperatures will start out in the upper 30s to lower 40s, with
highs climbing into the low to mid 70s.  Mostly clear skies will
continue on Sunday, but southerly winds will return as the sfc high
shifts east of the region. This will allow for warmer temps, with
morning lows in the 40s and highs climbing into the mid to upper 70s.

By early next week, expect the warming trend to continue as
southerly winds will remain over the area. Upper ridging will also
start to build just south of the region across the Gulf of Mexico.
Dry conditions remain in the forecast for Monday, although long
range models are hinting at the possibility of some warm air
advection showers south of Interstate 20 on Monday afternoon. By
Tuesday and Wednesday, rain chances return to the forecast, as a
frontal boundary moves into the area. This boundary will likely
stall across the region on both days, due to the strong upper ridge
in the gulf slowing its southward movement. This may lead to a
gradient in temps both days. Highs and lows north of the front could
be 10 to 15 degrees cooler than the rest of the CWA, where temps
will range from the 60s in the morning to 70s and 80s in the
afternoon. Rain chances remain in the forecast next Thursday, but
the ridge will start to break down, allowing the front to finally
push through the region. Expect cooler temps in wake of the front by
the end of the work week. /20/

&&

.AVIATION...
(18Z TAFS)
Issued at 1157 AM CST Thu Mar 2 2023

Strong to severe convection is still expected to affect most TAF
sites this period. The initial development of strong thunderstorms
may occur only a few hours into this TAF cycle across East Texas,
Western Louisiana, Southwest Arkansas, and Southeast Oklahoma. A
second wave of storms, likely in the form of a linear complex,
will move across the area from west to east after 03/01z and
exiting to the east around 03/10z-03/11z. Some wrap-around
thunderstorms could affect Southeast Oklahoma and adjacent
portions of Southwest Arkansas and Northeast Texas until just
after sunrise. MVFR flight conditions are expected as the storms
move into the area, but ceilings should improve as drier air moves
into the region late in the period.

Strong and very gusty gradient winds will also be a significant
impact at all TAF sites. Sustained wind speeds are expected to
increase to between 20 and 25 kts ahead of an approaching cold
front, with gusts between 35 and 45 kts. The winds should veer to
the west and southwest behind the departing thunderstorms and cold
front after 03/12z.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  65  46  72 /  90  10   0   0
MLU  57  69  46  70 /  80  10   0   0
DEQ  48  59  38  68 / 100  50   0   0
TXK  49  60  43  70 / 100  30   0   0
ELD  51  63  42  69 /  90  20   0   0
TYR  48  62  45  74 / 100  10   0   0
GGG  49  63  43  73 /  90  10   0   0
LFK  51  68  45  77 /  80   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Friday morning for ARZ050-051-059>061.

     Wind Advisory until noon CST Friday for ARZ050-051-059>061-
     070>073.

LA...Wind Advisory until noon CST Friday for LAZ001>006-010>014-
     017>022.

OK...Flood Watch through Friday morning for OKZ077.

     Wind Advisory until noon CST Friday for OKZ077.

TX...Wind Advisory until noon CST Friday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...09
LONG TERM....20
AVIATION...09
Hazardous weather outlook, Mar 2, 3:32 PM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
332 PM CST Thu Mar 2 2023

ARZ071>073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-032145-
Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-
De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-
Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
332 PM CST Thu Mar 2 2023

...WIND ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

A widespread severe weather outbreak appears to be possible this
afternoon and into the evening and overnight hours. There will be
two main chances for severe weather. The first will come during the
early or mid afternoon hours where we have the potential for discrete
supercells. This would pose a threat for large hail and strong
tornadoes. The second round will come along and just ahead of an
advancing cold front that will push through during the late afternoon
and into the evening and overnight hours. The main threat for this
round will be damaging wind gusts and embedded tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Wind Advisory will remain in effect through noon CST Friday.
Otherwise, no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ARZ051-060-061-032145-
Howard-Hempstead-Nevada-
332 PM CST Thu Mar 2 2023

...WIND ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southwest Arkansas.

.DAY ONE...This afternoon and tonight.

A widespread severe weather outbreak appears to be possible this
afternoon and into the evening and overnight hours. There will be two
main chances for severe weather. The first will come during the
early or mid afternoon hours where we have the potential for discrete
supercells. This would pose a threat for large hail and strong
tornadoes. The second round will come along and just ahead of an
advancing cold front that will push through during the late afternoon
and into the evening and overnight hours. The main threat for this
round will be damaging wind gusts and embedded tornadoes. In
addition, moderate to heavy rainfall will be possible from training
storms that will increase the potential for Flash Flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The Flood Watch and Wind Advisory will remain in effect through noon
CST on Friday. Otherwise, no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ARZ050-059-OKZ077-032145-
Sevier-Little River-McCurtain-
332 PM CST Thu Mar 2 2023

...WIND ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TORNADO WATCH 55 IN EFFECT UNTIL 10 PM CST THIS EVENING...

This Hazardous Weather Outlook is for southwest Arkansas and
southeast Oklahoma.

.DAY ONE...This afternoon and tonight.

A widespread severe weather outbreak appears to be possible this
afternoon and into the evening and overnight hours. There will be two
main chances for severe weather. The first will come during the
early or mid afternoon hours where we have the potential for discrete
supercells. This would pose a threat for large hail and strong
tornadoes. The second round will come along and just ahead of an
advancing cold front that will push through during the late afternoon
and into the evening and overnight hours. The main threat for this
round will be damaging wind gusts and embedded tornadoes. In
addition, moderate to heavy rainfall will be possible from training
storms that will increase the potential for Flash Flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The Flood Watch and Wind Advisory will remain in effect through noon
CST on Friday. Otherwise, no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ARZ070-TXZ096-108>112-124>126-136>138-032145-
Miller-Red River-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-
Smith-Gregg-Harrison-
332 PM CST Thu Mar 2 2023

...WIND ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...
...TORNADO WATCH 55 IN EFFECT UNTIL 10 PM CST THIS EVENING...

This Hazardous Weather Outlook is for southwest Arkansas and
northeast Texas.

.DAY ONE...This afternoon and tonight.

A widespread severe weather outbreak appears to be possible this
afternoon and into the evening and overnight hours. There will be two
main chances for severe weather. The first will come during the
early or mid afternoon hours where we have the potential for discrete
supercells. This would pose a threat for large hail and strong
tornadoes. The second round will come along and just ahead of an
advancing cold front that will push through during the late afternoon
and into the evening and overnight hours. The main threat for this
round will be damaging wind gusts and embedded tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Wind Advisory will remain in effect through noon CST Friday.
Otherwise, no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

TXZ097-032145-
Bowie-
332 PM CST Thu Mar 2 2023

...WIND ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TORNADO WATCH 55 IN EFFECT UNTIL 10 PM CST THIS EVENING...

This Hazardous Weather Outlook is for northeast Texas.

.DAY ONE...This afternoon and tonight.

A widespread severe weather outbreak appears to be possible this
afternoon and into the evening and overnight hours. There will be two
main chances for severe weather. The first will come during the
early or mid afternoon hours where we have the potential for discrete
supercells. This would pose a threat for large hail and strong
tornadoes. The second round will come along and just ahead of an
advancing cold front that will push through during the late afternoon
and into the evening and overnight hours. The main threat for this
round will be damaging wind gusts and embedded tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Wind Advisory will remain in effect through noon CST on Friday.
Otherwise, no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

20

The radar

The Shreveport radar (KSHV), 16 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Caddo

When
March 2, 5:35 PM CST to 5:40 PM CST
Where
Caddo County, 2.32 mi NNW of Norton to 1.29 mi S of Dixie Gardens
Rating
EF1
Path length
4.76 mi
Path width
100 yd
Injuries
2 direct, 0 indirect
Property damage
$50 million
Reported by
NWS Storm Survey
Coordinates
32.363, -93.709

An EF-1 tornado with estimated maximum winds near 100 mph initially touched down along Wildoak Drive where it uprooted trees and downed branches. It continued to Waterford Drive and Ellerbe Road. There, it damaged a fence and downed a few tree limbs before crossing Ellerbe Road. The tornado then went on to uproot, twist, and snap softwood trees before crossing Railsback Street. It then intermittently touched down several times as it moved over the Twelve Oaks Neighborhood, damaging shingles, knocking over basketball goals, and damaging|trampolines on at least 8 properties. A resident captured the tornado via their home security system. After crossing Flournoy Lucas Road, the tornado hit an apartment|building, damaging its chimney at The Oaks complex and breaking branches on several trees. The tornado continued on into the Azalea Gardens neighborhood, damaging shingles and breaking windows on homes. As the tornado continued on, it was documented by several residents with videos as it paralleled Village Green Drive, crossing over nine roads, damaging shingles, chimneys, and siding on homes. The worst damage occurred to a home on Kenshire Court which had much of its roof removed. At this location, the maximum winds were estimated at 100 mph. The tornado then moved on to cross Youree Drive at Sophia Lane, damaging the roofs of four commercial buildings, including a bank, a laundromat, an insurance agency, and a gas station. At the laundromat, a wall collapsed on one side of the building. The bank|had a portion of its roof damaged and metal panels removed from its awning. Two people were injured in a vehicle at this location, but did not require hospitalization. After the tornado crossed Youree Drive, it damaged the shingles on roofs of a few more homes and downed trees onto homes along four blocks. The tornado was|captured on video approaching the campus of LSU-Shreveport, where it downed branches and damaged a portion of the roof on a large building on the campus before lifting. In total, 98 single family homes and four businesses sustained damage with this tornado.

Thunderstorm Wind, Caddo

When
March 2, 11:22 PM CST
Where
Caddo County, 1.75 mi E of Blanchard
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.580, -93.850

Tree downed on Roy Road near Blanchard.

Thunderstorm Wind, Bossier

When
March 2, 11:35 PM CST
Where
Bossier County, 0.9 mi SE of Willow Chute
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.660, -93.740

Tree downed in back yard of a house along Camelback Drive.

Thunderstorm Wind, De Soto

When
March 3, 12:08 AM CST
Where
De Soto County, 0.59 mi E of Mansfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.030, -93.710

Numerous trees downed across De Soto Parish and one tree fell on a house in Mansfield.

Thunderstorm Wind, Bossier

When
March 3, 12:20 AM CST
Where
Bossier County, 2.15 mi SSE of Oakland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.440, -93.510

Large pine tree downed on Highway 527 south of Sligo Road.

Thunderstorm Wind, Bienville

When
March 3, 12:27 AM CST
Where
Bienville County, 5.37 mi SSW of Port Boliver
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.350, -93.390

Tree downed on Bistineau Lake Road.

Tornado, Bienville

When
March 3, 12:38 AM CST to 12:40 AM CST
Where
Bienville County, 0.69 mi SE of Fryeburg to 2.32 mi NE of Fryeburg
Rating
EF0
Path length
2.4 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.412, -93.222

An EF-0 tornado with estimated maximum winds near 85 mph touched down on Highway 516 in Northwest Bienville Parish. There, it damaged the roof of a single wide manufactured home and downed a large tree branch. It then intermittently touched down with damage next found by a church on Garrett Road to the northeast of the Fryeburg community. The tornado snapped two trees and uprooted two others behind a church before it quickly lifted. This tornado was embedded within a quasi-linear convective system (QLCS) with additional straight-line wind damage occurring in|vicinity of the tornado in Bienville Parish.

Thunderstorm Wind, Webster

When
March 3, 12:42 AM CST
Where
Webster County, 2.23 mi NE of Ogden
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.490, -93.240

Tree downed near the Heflin community.

Thunderstorm Wind, Bienville

When
March 3, 1:04 AM CST
Where
Bienville County, 2.71 mi NE of Arcadia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.580, -92.890

Tree downed on Highway 151 and Rich Road.

Thunderstorm Wind, Union

When
March 3, 1:18 AM CST
Where
Union County, 0.58 mi W of Lillie
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.930, -92.660

Tree downed on a house trapping the occupant who was reported to be uninjured.

Thunderstorm Wind, Union

When
March 3, 1:59 AM CST
Where
Union County, 1.74 mi E of Farmerville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.770, -92.370

A tree was downed and blocking one lane on Highway 2 near Dean Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyThe tornado archive for Louisiana, 2023Warnings in Louisiana, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086994, 1086993, 1086986, 1086987, 1086989, 1086996, 1086997, 1086990, 1086995, 1086991, 1086992.